Confusing Viral Load Fluctuation
Feb 24, 2007
I started medication in July 2006 - Sustiva and Efaverenz - a once a day regime. At the time my cd was 40 and viral loda 750,000 copies. Almost immeiately my CD4 went up to 338 and viral load to 750. My vial load eventually went down to undetectable in Sep 06- with a CD4 of 280. Then in Nov, things started to get tricky. CD4 380, but viral load up from undetactable to 151. On re-test, this went up to 195. On further testing, up to 278 by Dec 06 with a CD4 count of 304. I then went away and came back with flu like symptoms - viral load had gone up to 15,393 copies and CD4 down to 185 - although the % was 30%. My Doctor then decided to conduct a resistance result, but while waiting for the result we took the decision to immediatley switch to AZT, Kalletra and Combivir. Within 2 weeks, my viral load had gone down from 15,393 to 93 and CD4 up to 350 with a percentage of 25%. Now 4 weeks after starting the new regime, my CD4 IS 422, CD4%23.7% but viral load has gone up from 93 to 122. Does this mean I am failing on the new regime already - just after 4 weeks eventhough the new resistance result showed that the new regime switch was an accurate switch?
Response from Dr. Holodniy
I think all those viral loads in the low 100s are just blips and related to assay variability. It is possible you were beginning to fail the sustiva regimen, but you didn't say what the resistance test result was while you were on that regimen. Also efavirenz and sustiva are the same thing. You don't indicate what the other HIV meds that you were taking at the time. The viral load can go up with other ongoing infections. I would not be worried about the low viral load on the current regimen, unless there was the possibility that there is resistance to the AZT and 3TC in combivir.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Getting Head Worried I Have HIV
- Diarrhea After Eating Sperm Worried I Have HIV
- Fever After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Hairy Tongue After Performing Oral Sex Worried I Have HIV
- Painful Urination After Receptive Anal Sex Worried I Have HIV
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.